Wednesday, May 01, 2013

Conor Is Safe Now But We Almost Lost Our Buddy: THANK YOU To ALL Who Saved Him!





In mid-April, pursuant to a neurologist's advice, we started Conor on Lamotrogine, an anti-eleptic drug which is reputed to have benefited many people suffering from seizure activity.  Hours after receiving his third dosage Conor suffered his second Grand Mal seizure, that we know of, since his first in November 2012.  Last week he became extremely drowsy and last Friday April 26, 2013, our family doctor recommended we reduce the dosage (the neurologist is out of town until May 13, 2013). Later, early Friday evening Conor's condition worsened noticeably and a rash had developed.  Rash development is a known warning sign of a negative Lamotrogine reaction and Conor was taken to the DECH (Doctor Everett Chalmers Hospital) emergency where he received immediate attention and transferred to the Intensive Care Unit, the ICU.  Conor's reactions have been very serious with risks in several key categories including risk to his kidneys and liver. Thanks to our family doctor and the excellent care and attention of the Emergency and ICU personnel our Buddy is still with us. Without their help he probably would not be.  Conor is still in the ICU but is expected to transfer to pediatrics in the next day or two. He has improved dramatically.  

To everyone involved with protecting and saving our buddy Conor his Mom and Dad say THANK YOU VERY MUCH, THANK YOU!

PS. We can hardly wait for the phsyio and other necessary recovery interventions to give us back our Run, Jump, Fly Boy:


15 comments:

jonathan said...

Sorry to hear about Conor's difficulties. Here's wishing him a speedy recovery.

farmwifetwo said...

Glad he's feeling much better.

They tend to bounce back much faster than we do after they've scared us.

Because of Conor's first grand mal seizure and the post before this one, when we see the Ped at the end of May I'm pushing for a MRI on Russ. We've had 2 absent seizures that "we know of" (Jan 2012/2013 - school noted) and others that we (and they) don't know if it was "autism" or something... It's time before we hit puberty.

Rest up Dad... you know he'll want to "go" as soon as they let him :)

Fielding J. Hurst said...

Glad to hear he is all right. That drug is nasty. My daughter was on it many years ago. She didn't have the "rash from hell" as we called in when paranoid about it, but awful side effects. She was totally out of it, gittery and loopy 24/7.

E Fischer said...

Very happy to hear your son is alright and got proper medical attntion! My son is (amongst several other AED's) Lamotrigine for about eight years now. For some it is a savior drug and others, a catastrophy. Best of luck and speedy recovery.

Cam said...

So sorry to hear about Conor Harold. I'm sure he'll be running jumping and flying again before ya know it.All the best, Cam, Lisa, Gabby and Kate.

Ginger Taylor said...

Oh god... I am so, so sorry you guys had to go through this. Our poor kids and the medical mazes and nightmares they have to endure.

Love to him and your whole family.

Ginger Taylor said...

Oh god... I am so, so sorry you guys had to go through this. Our poor kids and the medical mazes and nightmares they have to endure.

Love to him and your whole family.

Anonymous said...

Oh my gosh I am so sorry to hear about Connor. Hope he is better very soon.

Can I ask, is this drug the same as Lamictal or is it a different drug? Lamictal also produces a life threatening rash and was wondering if this is the same drug.

H L Doherty said...

Thank you everyone for your thoughts and well wishes. Anonymous 1:19 - the US NIH web site Medline indicates brand names for Lamotrogine:

Lamictal®
Lamictal® CD
Lamictal® ODT
Lamictal® XR

http://www.nlm.nih.gov/medlineplus/druginfo/meds/a695007.html

Roger Kulp said...

I am glad Conor pulled through.I have had my share of close calls,where I nearly died,either from complications of acute meningitis or pneumonia,or from heart failure,I now know to be mitochondrial.Now that I have found underlying causes,and treat them,that stuff does not happen anymore.I hope what has happened has made you want to look for a real root cause for Conor's problems,too.It isn't "just" "autism".

It wasn't until I had my last bout with acute meningitis,with fluid on the brain,and had a major regression,that I started down this road to a real diagnosis,besides "autism".We usually need to have something like this to motivate us.

Anonymous said...

Hi Harold:

Thanks for the info. about the Lamictal. My child had a couple of seizures and the doctor gave me info. on this med. The seizures were not often enough to warrant meds at this point I feel. He did say that they start very low (25 mg and then slowly go up only if needed) since they have learned in the medical field to do this to avoid the serious rash complication. How low did they start Conor?

usethebrains godgiveyou said...

I am glad Conor is alive. My sister-in-law nearly died from a drug allergy. It can happen quickly.

You can put this in whatever category you like, but Thomas Insel, director of the NIMH is moving away from the DSM and towards evidence based medicine. I don't know the funding mechanics of the DSM, or the extent the NIMH is involved. http://www.nimh.nih.gov/about/director/2013/transforming-diagnosis.shtml#1

nhokkanen said...

Oh my goodness -- my best wishes and prayers to Conor and family. May he recover fully and swiftly. How nerve-wracking that medical interventions can have the opposite of their intended effect in so many of our special kids.

Bullet said...

I'm pleased Connor is feeling better now. It must have been very worrying for you all.

Mommie that Gets It said...

I am so sorry to hear about this. Glad to hear Conor is doing better. All the best!

Heather